Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Pocatello, ID

June 2, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 2, 2009, 4:30 AM MDT for Blaine County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 4:30 AM MDT (10:30 UTC)
Expired
Jun 2, 2009, 8:30 AM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 021030
FFWPIH
IDC013-021430-
/O.NEW.KPIH.FF.W.0004.090602T1030Z-090602T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
430 AM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 830 AM MDT

* AT 425 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...MAINLY RURAL AREAS
OFNORTHWESTERN BLAINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN FALLING OVER THE 
CASTLE ROCK BURN AREA. RAIN IS EXPECTED TO CONTINUE FOR THE NEXT 2 
TO 3 HOURS OVER ALREADY SATURATED GROUND. PERSONS IN AND BELOW THE 
BURN AREA SHOULD BE ALERT FOR MUDSLIDES OR DEBRIS FLOWS. 

&&

LAT...LON 4376 11453 4376 11437 4357 11438 4359 11458

$$

HEDGES
2 follow-up statements
000 
WGUS75 KPIH 021218
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
618 AM MDT TUE JUN 2 2009

IDC013-021430-
/O.CON.KPIH.FF.W.0004.000000T0000Z-090602T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
618 AM MDT TUE JUN 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 615 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN FALLING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KETCHUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE RAIN FALLING OVER 
THE CASTLE ROCK BURN AREA. RAIN IS EXPECTED TO CONTINUE FOR THE NEXT 
2 HOURS. RAIN FALLING ON ALREADY SATURATED GROUND MAY RESULT IN 
MUDSLIDES OR DEBRIS FLOWS IN AND BELOW THE BURN AREA.

&&

LAT...LON 4376 11453 4376 11437 4357 11438 4359 11458

$$

HEDGES
000 
WGUS75 KPIH 021429
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
829 AM MDT TUE JUN 2 2009

IDC013-021436-
/O.EXP.KPIH.FF.W.0004.000000T0000Z-090602T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
829 AM MDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 AM MDT FOR NORTHWESTERN
BLAINE COUNTY...


LAT...LON 4376 11453 4376 11437 4357 11438 4359 11458

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:30 AM MDT, 1 hour earlier.

Area forecast discussion, Jun 2, 3:30 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT TUE JUN 2 2009

.SHORT TERM...TODAY THROUGH THU NIGHT. SUBTROPICAL MOISTURE SURGE
CONTINUES TO PRODUCE HEAVY RAIN SHOWERS ACROSS MAINLY THE SOUTHERN
HALF OF THE FORECAST AREA. HAVE EXTENDED FLASH FLOOD WATCH TO
INCLUDE EASTERN MAGIC VALLEY WHERE PRECIPITABLE WATER EXCEEDS ONE
INCH LATER TODAY. POPS ARE WAY UP...IN EXCESS OF 60 PERCENT FOR
TODAY. SO HAVE INCREASED POPS IN FIRST PERIOD. DURING PM HOURS...HAVE
ISOLATED COVERAGE OF THUNDERSTORMS WHERE POP RANGES FROM 12.5
PERCENT TO 40 PERCENT. ABOVE 40 POP...USED SCATTERED THUNDERSTORM
COVERAGE. FOR AM HOURS...HAVE LEFT AT ISOLATED/SLIGHT CHANCE
THUNDERSTORM ACTIVITY FOR ALL POP RANGES. CLOSED LOW IN THE
PACIFIC THAT IS SUPPORTING THIS RAINY PATTERN WILL SLOWLY DROP
SOUTH AFTER TONIGHT...SO MOISTURE AND CLOUDS/POPS DECREASE
SLIGHTLY...BUT STILL CONTINUE TO BE NONZERO. AFTERNOON HIGHS
REMAIN SLIGHTLY BELOW NORMAL TO NEAR NORMAL. WIND CONTINUES LIGHT
AT ALL LEVELS SO DO NOT EXPECT SEVERE GUSTS WITH THUNDERSTORM
OUTFLOW. WITH CLEARER SKY/LOWER POP FOR WED AND THU...TEMPERATURES
SHOULD WARM.

.LONG TERM...FRI THROUGH NEXT TUE NIGHT.  LOW RECURVES TO THE
NORTHEAST AND MOVES ONSHORE BY FRI...ONCE AGAIN BRINGING
POTENTIALLY ABUNDANT SHOWERS AND MORE FLOODING RISKS AND PROBLEMS
BY SAT. UPPER LEVEL TROUGHING VERY SLOW TO DEPART AND POPS REMAIN
FAIRLY HIGH FOR SUMMER THROUGH THE PERIOD. LITTLE DEPARTURE FROM
NORMAL FOR TEMPERATURES AND LITTLE DAY TO DAY CHANGE. UPPER LEVEL
WIND STARTS TO INCREASE AND WITH THE INSTABILITY...EXPECT WIND TO
BE STRONGER AFTER THE LOW LIFTS OVERHEAD OF SOUTHERN IDAHO ON
SAT. MESSICK

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS WILL CONTINUE THRU TONIGHT
AS MONSOON MOISTURE CONTINUES TO FLOW INTO THE AREA. BRIEF MVFR
CIGS/VIS ARE POSSIBLE IN SOME OF THE HEAVIER SHOWERS. HEDGES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NEXT FEW DAYS AS MONSOON MOISTURE PERSISTS OVER THE NORTHERN ROCKIES
AND THE GREAT BASIN. AREAS OF HEAVY RAIN ARE POSSIBLE. RELATIVE
HUMIDITY READINGS WILL REMAIN HIGHER THAN NORMAL DUE TO THE MOIST
AIRMASS AND WET GROUND IN MOST AREAS. THESE CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THE WEEKEND. HEDGES
&&

.HYDROLOGY...HAVE EXTENDED FLASH FLOOD WATCH TO INCLUDE ALL AREAS
WHERE PRECIPITABLE WATER GETS AT OR ABOVE 1 INCH...THUS HAVE
INCLUDED EASTERN MAGIC VALLEY.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ017-022>025-031.

&&
Hazardous weather outlook, Jun 2, 4:15 AM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT TUE JUN 2 2009

IDZ017>025-031-032-031300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:37 PM MDTFlash Flood WatchPIH29 hr
Jun 1, 6:50 PM MDTFlash Flood WarningPIHFranklin3 hr
Jun 1, 10:40 PM MDTFlash Flood WarningPIHOneida, Power3 hr
Jun 2, 2:24 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Jun 2, 3:47 PM MDTSpecial Weather StatementPIHBannock58 min
Jun 2, 3:54 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power41 min
Jun 2, 4:42 PM MDTSpecial Weather StatementPIHBannock, Oneida48 min
Jun 2, 4:46 PM MDTSpecial Weather StatementPIHBonneville59 min
Jun 2, 5:36 PM MDTSpecial Weather StatementPIHCassia54 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.